Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 95, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2001, 4:49 PM CDT for Dallas County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 6, 2001, 4:49 PM CDT (21:49 UTC)
- Expired
- May 6, 2001, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dallas County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 062149 SVRDSM IAC049-062230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 449 PM CDT SUN MAY 6 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN CENTRAL IOWA * UNTIL 530 PM CDT * AT 448 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF DE SOTO...OR ABOUT 30 MILES WEST OF DES MOINES...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ADEL...7 MILES NORTHWEST OF DE SOTO AROUND 510 PM NEAR DALLAS CENTER AROUND 520 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4160 9430 4147 9412 4156 9389 4183 9411
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:00 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 6, 1:00 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 100 PM CDT SUN MAY 6 2001 MAIN CHALLENGE IN 1ST 6 TO 8 HOURS...COVERAGE AND STRENGTH OF CONVECTION. UPR LO OVR ERN DAKOTAS CONTINUE TO OPEN UP AND WILL BE MORE PROGRESSIVE INTO FUTURE. STRONG S/W OVR MT INTO CEN ROCKIES MAY PROVIDE FOR SOME SHOWERS LATE MON INTO TUE MAINLY DUE TO COLD TEMPS ALOFT PER 12Z UA ANALYSIS. CLOSER TO SFC...LOTS OF MOISTURE AROUND THIS AFTERNOON...BUT NOTHING YET TO TRIGGER IT. MID/LO S/W ROTATING SE ON S SIDE OF DAKOTAS LO AND ASSOC COLD FRONT WITH GOOD PRES RISES BEHIND. PRETTY GUST WINDS IN NEB ATTM. SHOULD SEE A LITTLE CONVERGENCE IN NW IA AHEAD OF THIS FRONT. FARTHER SOUTH...IN ERN KS TO WRN MO...THINGS ARE LOOKING DECENT ALONG DIFF HEATING OR OLD DRYLINE. EXPECT TO SEE MORE WIDESPREAD CONVECTION HERE BEFORE LONG. TONIGHT...MY CWA MAY SEE SPLITSVILLE WITH LOW TOPPED SUPERCELLS PER MCD IN NW IA. WHILE MORE LINEAR ACTIVITY FIRES IN ERN KS AND MO. FOR NOW...HAVE JUST MENTIONED EVENING THUNDERSTORMS CWA WIDE IN WORK ZONES AND WILL ADJUST AS NECESSARY. I'M JUST NOT IMPRESSED WITH ALL OF THE PARAMETERS FOR MY CWA ATTM. SO...ALL IN ALL...I MAY TONE DOWN THE WORK ZONES NEAR 4 PM. HAVE HIT THE GRADIENT WINDS PRETTY HARD TOO...WITH THEM DIMINISHING BY DAWN SOMEWHAT. MONDAY THRU EARLY THU...MT SYSTEM SHOULD STAY PRETTY FAR NORTH OF CWA...THOUGH CYCLONIC FLO AND COLD AIR ALOFT MAY PRODUCE SOME LATE AFTN SHOWERS N HALF ON MONDAY INTO MON EVENING...AND AGAIN ON TUES. WED AND EARLY THURS SHOULD SEE SOME S/W RIDGING. REST OF EXTENDED PRETTY MUDDLED AS EVIDENT IN MRF ENSEMBLES. 4 AND 5 DAY LOOKS LIKE 6 TO 8 DAY USUALLY DOES...ALL OVER THE PLACE. ECMWF LESS IMPRESSIVE...FARTHER NORTH AND MORE PROGRESSIVE WITH NEXT SYSTEM IN NRN PLNS. STILL...IT LOOKS AS THOUGH S/W AND ASSOC FRONT SHOULD ENTER NW CWA SOMETIME LATE THURS...AND LINGER THROUGH EARLY FRIDAY. TEMPS WARMING TO SEASONABLE LEVELS. SAT/SUN...FLAT RIDGING OR EVEN SLIGHLY NW FLO AS RIDGE BUILDS IN ROCKIES FOR A SHORT TIME. SHOULD BE DRY AND SEASONABLE TEMPS. .DSM...NONE SEARCY
In the hours before
Special weather statement, May 6, 2:55 PM CDT, 1 hour 54 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT SUN MAY 6 2001
LOW PRESSURE OVER EASTERN SOUTH DAKOTA WILL CONTINUE TO MOVE AWAY
FROM IOWA...BUT A TRAILING PRESSURE TROUGH AND DRYLINE WILL PUSH
THROUGH THE STATE LATE THIS AFTERNOON AND THIS EVENING.
THUNDERSTORMS CAN BE EXPECTED ALONG AND AHEAD OF THIS TROUGH AND A
FEW MAY BE SEVERE. WIND SHEAR VALUES ARE RELATIVELY WEAK...BUT WEAK
TO MODERATE INSTABILITY MAY BE ENOUGH FOR THE STRONGER STORMS TO
BRIEFLY REACH SEVERE LEVELS.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ005>007-016-017-024>028-035>039-047>050-059>062-072>075-082>086-
093>097-071100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-WAPELLO-WARREN-WAYNE-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...FORT DODGE...GRINNELL...
INDIANOLA...IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...MASON
CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
255 PM CDT SUN MAY 6 2001
* EVENT TIMING... THE REMAINDER OF THE AFTERNOON AND EVENING HOURS
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
* SEVERE THUNDERSTORM WATCHES MAY BE ISSUED FOR PORTIONS OF CENTRAL
AND EASTERN IOWA LATER THIS AFTERNOON. SOME OF THE STORMS MAY
ALSO PRODUCE LOCALLY HEAVY RAINS OF AN INCH PER HOUR. THE STORMS COULD
REPEATEDLY MOVE OVER THE SAME LOCATIONS FROM SOUTH TO NORTH AND
PRODUCE LOCALIZED FLASH FLOODING.
IAZ004-015-023-033-034-044>046-057-058-070-071-081-092-071100-ADAIR-A
DAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-PALO
ALTO-POCAHONTAS-SAC-TAYLOR-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...DENISON AND
ESTHERVILLE
255 PM CDT SUN MAY 6 2001
* EVENT TIMING... THUNDERSTORMS ARE NOT EXPECTED.
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... NONE
LARGE HAIL....... NONE
FLASH FLOODING... NONE
* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.
SMALL
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.